Fentanyl is a dangerous opioid that is much more powerful than morphine. The National Institute of Drug Abuse reports that Fentanyl is 50 to 100 times more potent than morphine.
Fentanyl is normally used in a healthcare setting for severe pain. When opioids are used, the dosage needs to be carefully administered and the patient needs to be closely monitored for ill effects. Since opioids are so powerful, overdoses are common. The Center for Disease Control reports that over 64,000 Americans die of overdoses each year. More than half of these deaths are caused by opioids.
Most people think these overdose deaths only occur from the misuse of opioids as street drugs. Yes, it is true that many deaths come from this type of misuse; however, there are also deaths caused by serious mistakes made by healthcare practitioners.
Consider the case of 83-year-old Nelson Tyler. After recently coming home from the hospital, he developed abdominal pain. He called 911. He was taken by ambulance to the emergency room at Cox Medical Center South in Springfield, Missouri. This happened on February 4, 2016.
While being treated in the emergency room, the nurse gave Tyler two doses of 25 micrograms each of Fentanyl. Subsequently, Tyler was given a third dosage of 100 micrograms of Fentanyl by the nurse who then left the patient alone in the room. When the nurse returned, about ten minutes later, Tyler was in cardiac arrest from the drug overdose. He was unresponsive and remained that way until he died three days later.
The family sued the hospital also naming the doctor and the nurse. The lawsuit alleges that Tyler was given too much Fentanyl and was then left unsupervised, which ultimately resulted in his untimely death.
Tyler is survived by his daughter, Allison Buehler. She describes her father as a kind, intelligent man who was a veteran of the Korean War. The family’s motivation for the lawsuit is to prevent this type of medical malpractice, which caused Tyler’s death, from happening to another family.
The lesson learned from this sad story is that Fentanyl is an extremely dangerous drug. In a hospital setting, it needs to be carefully administered and then the patient needs to be closely monitored for life-threatening ill effects.